Hi, So its almost been 2 years since I last posted on Acne.org and kind of feel that I owe the community something after it helped me so much in my time of need. First off my name is Tim and in January 2010 i started a years course of accutane finishing this January gone (2011). My dosage at first was 20mg which then rose to 60/80mg then gradually back down towards the end of my treatment. I found life on accutane very, very hard. The drug is a BITCH, but at times we need a bitch to put us right and my god did accutane put me and my skin right. There were times when I was on the drug where I cried. I remember the worst feeling was after about 6 months: From reading all about peoples accutane experience on acne.org the general idea I got was that the course was about 6 months. Not for me. My dermatologist took the opinion that I should drive every last trace of acne from my body. So at around 7-8 months I would go and see him having maybe one spot and he would say 'we will give it another month'. Another month of hell as far as I was concerned. I was at the opinion that hey my acnes pretty much gone why are you putting me and my body through this?! Months 9-10 go by and I'm back again to see him and again he sends me away with a fresh prescription of accutane. Months 11-12 and I go to see him expecting once again to be send away with a fresh box of pills, but to my delight he said I think thats enough. At that moment I felt the weight of the whole world had been lifted of my shoulders and I could finally start a new chapter of my life. With the befit of hindsight I can not be more grateful to my dermatologist for pushing me on through a prolonged course of treatment. So in January 2011 I started my new chapter. This new chapter has been just as difficult though. Before my acne I was a very sociable person who was never afraid to have all the attention on me. That all changed once acne took its grip upon me. Once accutane cleared it up new problems emerged. My skin (especially my face) would always be red which I absolutely resented. This drove me into a social recluse with only a few friends, a recluse without girls, all being the opposite to how I once was. In any social situations I became awkward and would often get embarrassed starting the chain reaction. Reddish face -> get embarrassed -> go even redder -> . So I eventually gave up trying to socialize with people where awkward/embarrassing situations may arise. Even being off accutane and being spot free my life still seemed shit. DON'T WORRY IT DOES GET BETTER! After about 3-4 months post accutane things started looking up. The redness in my skin began to die down . With this improvement my confidence slowly started creeping back (very slowly) and still is. I began to talk to girls and a wider group of people at school once again. As my confidence improved I found that my flushing decreased. Although accutane didn't help with the flushing I believe that a large part of the cause of it is mental. I found that if I found my self thinking about it saying to myself, 'omg this girl is fit I hope I don't blush and go all red', low and behold I would. So as I was saying as my confidence grew my flushes fell. Where am I today? Although the title says one year in fact I'm about two months short of that but oh well. As I'm typing this I'm currently happy with the way my skin is. Admittedly my cheeks are a little rosy but its nothing I can't handle. My confidence, although not being as high as it once was is at a 3-4 year high. I can only see things getting better. I do get the odd hot flush here and there, maybe once or twice every few weeks but thats nothing compared to what it once was. On a final note, if there is one message I wish to put across in this post, is that don't give up on accutane. It may seem like its fucking your life up now but it does wonders for your future. Keep looking forward and you will see the light at the end of the tunnel. Thanks for reading and thanks to all the amazing people that helped me through my time with accutane. I don't know what I would have don't without the community!
Hey. Sooooo... I'm on month 6 of my accutane journey. Going to see the derm next month. This is just a quick blog to tell people of my experience so far. So at the moment i am on 60mg of tane a day. I first started on 15 then gradually to 30 then 40 and now 60. When I first started I was seemingly lucky that i did not seem to get a breakout. Anyway so over the 6 months my skin has hugely cleared up although i was still getting new spots occasionally up to the end of month 5. My derm was like hummm, I think i need to up you dose! Bummer. So yeh here i am on 60mg a day. Thatâ€™s a really quick overview of my accutane program/dosage. I want to give people some advice on accutane and reducing side effects who may be about to go on the drug or are part way through their course. GENERAL SKIN Well first of all the one thing that everyone is worried about (well i was at least) is the dry skin. I admit that this is a key and in somewhat unavoidable side effect. With me itâ€™s not only my face that is affected. MY WHOLE BODY IS! Which sucks big time. But over the 6 months i have found ways to calm my skin. Firstly to help my dry skin on the back of my legs and arms i use EPADERM CREAM. I get this from my doctors on the NHS. It comes in a big 500g pump thingymebob. I use this in the shower. I wash my body as per then I apply large amounts of the Epaderm then simply wash it off. I also use it on my face in the shower. I found that that makes a huge difference. Once I ran out and went to school and OMG my arms were like big scabs. It was horrible and itchy not goooood! Once out the shower I apply E45 ENDLESS MOISTURE all over my body, (backs of legs, arms ect.) FACE As for the face I use a number of products. During the day I apply CLINIQUE M LOTION. This seems to be adequate in keeping my dry skin at bay if I apply it throughout the day. SUN CREAM! Admittedly I do not apply sun cream daily although I do if I know I am going to be exposed to the sun. Trust me I learnt the hard way. Two days in the sun not only did I look even more like a lobster than I already did but the pain was like AHHHHHH. It hurt. So if I am in the sun I normally apply a factor 30 or 50. Any facial sun cream will do the job. At night I use EPADERM once again but this time I use the EPADERM OINTMENT. This is basically like a lump of lard tbh. I personally hate applying it but admittedly it most certainly does the job required. I apply it to all the places on my face that get dry e.g. around the mouth. In the morning I wash it off in the shower. I donâ€™t wash it off with soap in the shower though. I tend to get the greasiness of it off but leave some on so that I have a kinda already moisturised skin for the day ahead , (hope that made sense), then I apply what is previously mentioned for the day. I have come to notice that lip care is hugely important. There is nothing worse that cut and chapped lips. It kills! I use a number of different things (I use whatever I can find, out of all the lip balms I have bought). One product that I use is CARMEX. This is a great product. It lasts forever and really works in moisturising my lips. Iâ€™ve also used BOOTS OWN LIPSALVE. This also seems to do a good job. One major factor when buying lip salve is SPF PROTECTION! I canâ€™t stress enough how susceptible lips are to burning. Normally you can get around SPF15. I once bought and SPF30 stick. As I found out these are like block sticks and just turn your lips white. I decided that this wasnâ€™t the most fashionable thing so I gave up on it haha. I also use the EPADERM OINTMENT previously mentioned on my lips at night. Make sure you moisturise the corners of your lips because there are extremely susceptible to cracking. OTHER SIDE EFFECTSâ€¦. Dry eyes are a commonly discussed side effect. Personally in day to day life this does not affect me. Admittedly I do get dry eyes but not so much that it bothers me. Although it did greatly affect me recently. During my course I have found out that I need glasses. Personally I am not a glasses person so I went for a contact lenses appointment. The optician I was seeing took a look at my eyes with some gizmo he had and pretty swiftly told me that my eyes were far to dry for contacts to be an option at this moment in time. All caused by the accutane. So thatâ€™s the only major bummer as far as dry eyes are concerned. Depression?! Personally this has never been an issue. I do admit though when I was low a few weeks ago this â€œsuicideâ€ thought came into my mind. I personally think the only reason I ever thought of the word itself was because I knew that acutance was associated with suicide not because I was actually seriously thinking about it. I have and doubt I ever will have real â€œsuicidal thoughtsâ€. But all being said I am not the same as the next person. So while on accutane you should always be aware of these possibilities and go and see your derm or doc id you have any mental concerns. Hair thinningâ€¦â€¦ I have not noticed any DRAMATIC hair thinning although I have noticed my hair falling out more often and more of it. Hopefully this will subside after I finish the tane. SUMMARY OF PRODUCTS/CHECKLIST EPADERM CREAM â€“ For in the shower â€“ Can be bought from BOOTS or you Dr EPADERM OINTMENT â€“ For face and lips â€“ BOOTS or Dr CLINIQUE M LOTION â€“ For face during the day - Any good store with a Clinique Counter (got my from Boots) SUN CREAM â€“ For skin protection during the day - Any pharmacy (Boots) CARMEX â€“ to protect lips â€“ and yes Boots. BODY MOISTURISER â€“ Help against dry skin â€“ Boots. HOPE THIS IS HELPFUL THANKS FOR READING! ANY COMMENTS, QUESTIONS OR ANYTHING REALLY JUST LEAVE YOUR THOUGHTS BELOW.